Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 237, NWS Wilmington, OH

August 22, 2019Brown County, Clermont County, Ohio; Campbell County, Kenton County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 22, 2019, 5:44 AM EDT for Brown County, Clermont County, Ohio; Campbell County, Kenton County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2019, 5:44 AM EDT (09:44 UTC)
Expired
Aug 22, 2019, 6:15 AM EDT
In force
31 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Campbell County, KY, Kenton County, KY, Brown County, OH, Clermont County, OH

The radar

The Cincinnati radar (KILN), 62 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.7 hours before the alert went out and 378 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1570 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1570 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 4:44 AM EDT, 1 hour earlier.

Area forecast discussion, Aug 22, 4:44 AM EDT, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
444 AM EDT Thu Aug 22 2019

.SYNOPSIS...
Showers and thunderstorms will increase in coverage ahead of
slow moving cold front today. Precipitation chances will diminish
by Friday as drier air moves in from the north behind the
departing cold front. Surface high pressure will build into the
Great Lakes Friday night and Saturday, offering cooler and drier
weather. The high will move off to the east by Sunday. A few
isolated storms may be possible by late Sunday afternoon along and
south of the Ohio River as moisture begins to return north.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Westerly mid level flow with a thunderstorm complex over
Southern Indiana/Central KY to track east across ILN/s southern
counties this morning. Elevated instability of around 1000 J/KG
exists ahead of this complex over Northern Kentucky. Some strong
to gusty winds will be possible early but elevated nature
should limit gusts below severe limits. This MCS to weaken and
push east across ILN/s Fa through the early morning.

E-W oriented surface cold front over the Southern Great Lakes to
sag slowly south today as shortwave energy digs into the
southern Great Lakes. Models show the development of favorable
low level convergence, along with moderate instby across the
south. Will continue a period of likely pops but these pops
may have to be bumped up. The moderate instby that develops
with the airmass destabilizing this aftn coincides with
moderate deep layer shear. Therefore, a few strong to severe
storms may occur with damaging winds being the main threat.

Also, moisture increases with precipitable water values
over 2 inches. This will lead to the possibility of locally
heavy rain. The clouds and convection will keep temperatures
down, with highs ranging from the mid 70s north to the lower
80s south.

Will highlight the potential for severe weather and locally
heavy rain across the south in the HWO product.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Expect ongoing convection with the E-W front continuing to sag
slowly south of the Ohio River tonight. A few of the storms
could be severe across the south early with damaging winds being
the main threat. Also, locally heavy rain will be possible.

Far northern northern counties will begin to dry out while
coverage of storms diminishes to low chance acrs the far south
overnight. Lows tonight will range the upper 50s far north to
the upper 60s south of the Ohio River.

Marginal instby lags across the far south early Friday, so will
continue chance pops in the post frontal environment. These pops
will diminish during the aftn hours. Cooler temperatures and
drier air with highs from 75 north to the upper 70s south.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
High pressure and dry air will be moving in behind a cold front for
Friday night and Saturday. Expect mainly clear/sunny skies in the
dry subsident circulation around the high. Most locations should
remain dry through Sunday as the high travels from Ontario to New
England, though increasing humidity may allow isolated thunderstorms
in the far south.

Chance for thunderstorms will spread across the entire area on
Monday in the increasingly moist southerly flow ahead of an upper
trough and surface cold front approaching from the west. Additional
thunderstorms are forecast for Tuesday with cold frontal passage. We
could see a few thunderstorms lingering on Wednesday, though the
latest ECMWF goes against the model blend in bringing high pressure
and dry weather conditions.

Temperatures will be below normal to start the period on Saturday,
with highs in the mid to upper 70s. Warm advection and insolation
will boost readings to the near normal low and mid 80s Sunday
through Wednesday.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Westerly mid level flow with a thunderstorm complex over
Southern Indiana weakening as it moves across ILN/s southern
counties early this morning. Marginal elevated instby in place
so although the expectation is for a general weakening -- expect
thunderstorms to impact KCVG/KLUK. MVFR ceilings will occur
with these storms. The northern periphery of this complex may
affect KDAY and KILN but there is more uncertainty there.

E-W oriented surface cold front over the Southern Great Lakes to
sag slowly south today. There will be an increasing chance for
thunderstorms as the airmass destabilizes ahead of this front.

Have a period of thunderstorms in the TAF forecasts when the
highest chance of convection is expected. Have prevailing VFR
conditions but MVFR or briefly IFR conditions will be possible
in storms.

As the front drops south of the Ohio River this evening,
thunderstorm chances will diminish and the development of MVFR
ceilings will be possible mainly across the southern TAF sites.

OUTLOOK...MVFR ceilings possible Thursday night. Thunderstorms
possible Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Coniglio
AVIATION...AR
Hazardous weather outlook, Aug 22, 4:56 AM EDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
456 AM EDT Thu Aug 22 2019

INZ075-KYZ091>093-100-OHZ073-074-078>082-088-230900-
Ohio-Boone-Kenton-Campbell-Lewis-Ross-Hocking-Clermont-Brown-
Highland-Adams-Pike-Scioto-
456 AM EDT Thu Aug 22 2019

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Today and tonight.

Storms will redevelop this afternoon as a cold front crosses the
area. A few of the storms may become severe with damaging winds being
the main threat. Also, locally heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>065-
070>072-077-230900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Hamilton-
456 AM EDT Thu Aug 22 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ080-KYZ089-090-094>099-230900-
Switzerland-Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-
Mason-
456 AM EDT Thu Aug 22 2019

This Hazardous Weather Outlook is for Southeast Indiana and
Northern Kentucky.

.DAY ONE...Today and tonight.

Scattered storms this early this morning could produce a few wind
gusts of 40 to 50 mph prior to weakening by sunrise.

Storms will redevelop this afternoon as a cold front crosses the area.
A few of the storms may become severe with damaging winds being the
main threat. Also, locally heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 22, 4:12 AM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wilmington OH
412 AM EDT Thu Aug 22 2019

INZ080-KYZ089>091-094-095-220900-
Switzerland IN-Boone KY-Carroll KY-Owen KY-Gallatin KY-Grant KY-
412 AM EDT Thu Aug 22 2019

...A STRONG THUNDERSTORM WILL AFFECT SWITZERLAND...CARROLL...SOUTH
CENTRAL BOONE...NORTHWESTERN GRANT...OWEN AND GALLATIN COUNTIES UNTIL
500 AM EDT...

At 411 AM EDT, radar indicated a strong thunderstorm near Carrollton,
moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Carrollton, Vevay, Warsaw, Owenton, Florence, Kentucky Speedway,
Pleasant, Glencoe, Fairview, Ghent, Sanders, Sparta, Patriot,
Worthville, Prestonville, Monterey, Gratz, Elk Lake, Ryle and
Wheatley.

This includes I-71 in Kentucky between mile markers 39 and 71.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3838 8490 3842 8488 3843 8493 3846 8492
      3843 8496 3852 8498 3851 8503 3856 8501
      3856 8506 3860 8508 3858 8521 3866 8526
      3872 8524 3869 8520 3890 8520 3889 8482
      3881 8467 3836 8473 3834 8479
TIME...MOT...LOC 0811Z 257DEG 36KT 3870 8525

Coniglio
Special weather statement, Aug 22, 4:56 AM EDT, 48 minutes before
Special Weather Statement
National Weather Service Wilmington OH
456 AM EDT Thu Aug 22 2019

INZ080-KYZ090>096-220930-
Switzerland IN-Boone KY-Pendleton KY-Owen KY-Kenton KY-Campbell KY-
Gallatin KY-Grant KY-
456 AM EDT Thu Aug 22 2019

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SWITZERLAND...
SOUTHERN KENTON...SOUTHERN CAMPBELL...SOUTHERN BOONE...GRANT...
OWEN...WESTERN PENDLETON AND GALLATIN COUNTIES UNTIL 530 AM EDT...

At 455 AM EDT, radar indicated a strong thunderstorm over Patriot,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Independence, Erlanger, Williamstown, Walton, Union, Crittenden, Dry
Ridge, Warsaw, Owenton, Butler, Florence, Kentucky Speedway, Morgan,
Glencoe, Corinth, Sparta, Patriot, Monterey, Stewartsville and Elk
Lake.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 56 and 77.
 I-75 in Kentucky between mile markers 144 and 178.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3835 8481 3836 8487 3837 8487 3838 8489
      3842 8488 3842 8489 3887 8495 3898 8458
      3883 8434 3856 8441 3856 8442 3854 8442
      3853 8446 3854 8447 3851 8449 3851 8452
      3849 8456 3836 8473 3834 8480
TIME...MOT...LOC 0855Z 264DEG 23KT 3882 8478

Coniglio
Special weather statement, Aug 22, 5:23 AM EDT, 21 minutes before
Special Weather Statement
National Weather Service Wilmington OH
523 AM EDT Thu Aug 22 2019

KYZ093-096-097-OHZ078-079-221000-
Pendleton KY-Campbell KY-Bracken KY-Clermont OH-Brown OH-
523 AM EDT Thu Aug 22 2019

...A STRONG THUNDERSTORM WILL AFFECT BRACKEN...SOUTHERN CAMPBELL...
PENDLETON...SOUTHEASTERN CLERMONT AND WEST CENTRAL BROWN COUNTIES
UNTIL 600 AM EDT...

At 523 AM EDT, radar indicated a strong thunderstorm over Butler,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Falmouth, Augusta, Felicity, Brooksville, Butler, Morgan,
Higginsport, Moscow, Neville, Chilo, Mount Auburn, Browning Corner,
Willow Grove, Bradford, Stonewall, Powersville, Peach Grove, Ivor,
Johnsville and Utopia.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3880 8445 3880 8442 3881 8442 3882 8443
      3882 8445 3883 8445 3891 8405 3881 8394
      3861 8398 3860 8408 3861 8408 3859 8409
      3858 8420 3857 8425 3856 8439
TIME...MOT...LOC 0923Z 258DEG 28KT 3875 8435

Coniglio

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:51 AM EDTSpecial Weather StatementILNBrown24 min
Aug 22, 6:18 AM EDTSpecial Weather StatementILNBrown27 min
Aug 22, 6:43 AM EDTSpecial Weather StatementILNAdams, Highland, Pike, Scioto47 min
Aug 22, 7:27 AM EDTSpecial Weather StatementILNScioto18 min
Aug 22, 8:12 AM EDTSpecial Weather StatementILNUnion18 min
Aug 22, 8:28 AM EDTSpecial Weather StatementILNDelaware, Union32 min
Aug 22, 8:29 AM EDTSpecial Weather StatementILNHardin46 min
Aug 22, 4:12 AM EDTSpecial Weather StatementILNCarroll, Gallatin, Owen48 min
Aug 22, 4:56 AM EDTSpecial Weather StatementILNGallatin, Grant, Kenton, Owen34 min
Aug 22, 5:15 AM EDTSevere Thunderstorm WarningILNBoone, Campbell, Gallatin, Kenton30 min
Aug 22, 5:23 AM EDTSpecial Weather StatementILNBracken, Pendleton37 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Severe Thunderstorm Warnings in Kentucky, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.